»   Diphasic Dyskinesia

  »   Peak-Dose Dyskinesia

  »   Managing Dyskinesia









Dyskinesias are involuntary, erratic, writhing movements of the face, arms, legs or trunk. They are often fluid and dance-like, but they may also cause rapid jerky or slow and extended muscle spasms. They are not a symptoms of Parkinson's itself. Rather, they are a complication from some Parkinson's medications.

Dyskinesias usually begin after a few years of treatment with levodopa and can often be alleviated by adjusting dopaminergic medications. Younger people with Parkinson's are thought to develop earlier motor fluctuations adn dyskinesias in response to levodopa.

Dyskinesias may be mild and non-bothersome, or they can be severe. Most people with Parkinson's prefer to be "on" with some dyskinesias rather than "off" and unable to move well. However, for some people, dyskinesias can be severe enough that they interfere with normal functioning.

Peak-Dose Dyskinesia

The most common kind of dyskinesias are "peak dose" These occur when the concentration of levodopa in the blood is at its highest - usually one to two hours after you take it. This typically matches up with when the medications are working best to control motor symptoms. In the earliest stages of Parkinson's, they are usually not bothersome, and you may not even notice these extra movements.

Diphasic Dyskinesia

Sometimes, instead of at peak dose, dyskinesias can occur as you are just beginning to turn "on" and again as you begin to turn "off". This is known as diphasic dyskinesia, or the dyskinesia-improvement-dyskinesia (D-I-D) syndrome. Diphasic dyskinesias are associated with relatively low doses of levodopa and, unlike peak-dose dyskinesias, tend to improve with higher doses of levodopa.

Managing Dyskinesia

The "therapeutic window" describes the period of time when a medication is effective. There is enough medication in your body to control your symptoms, but not too much so that side effects occur. Good medication response occurs within the window although outside the window, you might get motor fluctuations; not enough medication; or dyskinesia ;too much medication. Levodopa therapy is typically the cause of dyskinesias, but other drugs such as dopamine agonists, COMT (catechol-o-methyl transferase) inhibitors and MAO-B inhibitors can worsen dyskinesias.

Because they tend to occur at peak concentrations of levodopa, one management strategy is to reduce dopamine levels. This can be done with small decreases in levodopa dosage or by removing other dopaminergic medications. However, as Parkinson's progresses, if you reduce the levodopa dose, your Parkinson's symptoms will not be well controlled. There are currently two medications available to treat dyskinesia, and several in development.

Back To Top


 
Privacy Policy   |   Terms & Conditions   |   Site Map



Call to : (07624) 309409
Email : [email protected]
Facebook : @caringforPDSsufferers
Designed & Developed by © Kneale Designs IOM 2020